Request Legal Help Now - Free
LAWSUITS NEWS & LEGAL INFORMATION

Problems with Stevens Johnson Syndrome Stem from Lack of Awareness

. By
Savannah, GAAugust was Stevens Johnson Syndrome (SJS) awareness month, but many people are still unaware of the risk of developing SJS after taking medication. Lawsuits have been filed against the makers of some medications, alleging the drugmakers are not doing their part to alert patients about the risk of SJS linked to medications. They say that a lack of a warning, combined with a lack of awareness on the part of patients and doctors, puts patient’s lives in jeopardy.

Highlighting the difficulty patients and doctors have of recognizing SJS is the story of Rebecca Bush, recounted by Savannah Now (8/26/15). Bush was given a shot of Prednisone during a visit to a medical clinic, which is when serious problems began. Shortly after the shot, Bush stopped eating. Her family took her to a clinic thinking she was dehydrated. At the clinic, a nurse told Bush’s family to get her to a hospital because she was about to go into diabetic coma. Bush was admitted to the hospital with what doctors thought was dehydration linked to diabetes.

Around that time, Bush’s skin started to blister and slough off. She was told to use lotion, which made the situation worse. Bush was then released to rehabilitation but it took only two days before she was back in the hospital. A new doctor, who specializes in internal medicine, was unable to diagnose her. Finally, an infectious disease specialist sent out some tests and came back with an SJS diagnosis, likely an allergic reaction to medication Bush was given.

See Video on How Doctors Can Miss SJS Diagnosis



It took three more weeks in the ICU and four more months in the hospital before Bush could be released. She lost, according to reports, all her skin and her hair, but does not remember her ordeal. When she was first released from the hospital, she could not walk and had to be put on dialysis. Bush has since recovered enough that she can walk with the help of a walker and has kidney function again.

Stevens Johnson Syndrome is a severe allergic reaction to medication that causes burn-like symptoms on the patient’s skin and can damage internal organs. It can arise even with medications that have previously been tolerated. A major concern about Stevens Johnson Syndrome is that it’s often misdiagnosed; according to reports, around 75 percent of doctors misdiagnose the disease. Patients initially experience flu-like symptoms and may even be prescribed the same medication that caused the allergic reaction. That, combined with a delay in diagnosis, puts the patient’s life in even more jeopardy.

Although doctors can treat the burn-like symptoms, depending on how severe they are, there is no way to stop SJS once it has started until the medication has left the patient’s system.

Some patients have filed lawsuits against the makers of medications linked to SJS, arguing they were not adequately warned about the risks of taking the medication. Rather than warning about SJS specifically, for example, some medications warn only about the risk of developing an allergic reaction, such as a rash. Patients say they had no idea the allergic reaction could be so devastating and would have stopped taking the medication completely had they known.

Even those who survive SJS may suffer permanent injury including organ damage, blindness and scarring. One such patient, Samantha Reckis, was awarded $50 million after her ordeal, which began when she was seven years old. Reckis, who at the time took three doses of Children’s Motrin, alleged the Motrin caused her SJS and toxic epidermal necrolysis (TEN, a more severe form of SJS), which left her blind and unable to have children.

“One lawsuit concerning Children’s Motrin went to trial this week. The parents of Riley Brown, who developed SJS/TEN when she was three years old, filed the lawsuit on the girl’s behalf. During her ordeal, approximately 30 percent of Brown’s skin - including her neck, face, back and extremities - was affected by the SJS. She has reportedly suffered blindness in one eye, loss of skin and permanent scarring.

The lawsuit is case number 12-4929, in the US District Court for the Eastern District of Pennsylvania.

READ ABOUT STEVENS JOHNSON SYNDROME (SJS) LAWSUITS

Stevens Johnson Syndrome (SJS) Legal Help

If you or a loved one have suffered losses in this case, please click the link below and your complaint will be sent to a drugs & medical lawyer who may evaluate your Stevens Johnson Syndrome (SJS) claim at no cost or obligation.

READER COMMENTS

Posted by

on
Hi my husband started taking a medication in October 2014. He was told to keep an eye out for a rash and if he did get a rash then stop immediately because he may get SJS. My husband told the doctor he did not want to take anything that was going to give him more problems. The doctor assured him that he should be alright because it was very rare. He started getting big blisters on his body, not a rash. He stopped the medication right away and contacted his primary doctor. His primary doctor was very rude and treated us like we didn't have a reason to be there. She looked up SJS on the computer and said You don't have that. She took a culture and told us to go home and wait for the results. She gave him no treatment. After a few days went by, we didn't hear anything back from the doctor and his blisters were getting worse. He called them and asked him to come right in. This doctor walked in and said, Man, I hope someone is treating you for this. My husband told him yes you are suppose to be. He seemed very aggravated with the other doctor, who did nothing. He started him on bactrin and took another culture. That bactrin only made the symptoms worse. The culture came back with severe staphe infections. He was told he had SJS, but nothing was done to help him. He was sent to a dermatologist and an infectious disease doctor. The infectious disease doctor took pictures and told him it would run it's course. The dermatologist just kept giving him creams. It has now been a year and 8 months and he has been going through misery. He has severe burning under his skin and body joints hurt severely. His eyesight has gotten really bad.He passes out sometimes and hit his head several times. He is suffering. We were told we could not sue the medication company because it was a generic drug. I feel as though he was mistreated and was very over medicated. And it says that you can not give SJS patients sulfate drugs like bactrin. They say this disease is so rare but in August 2015, my son started to get a rash all over his body. The doctor, the same one who was rude to us with my husband, believed it was from a medication he was taking. She gave him a steriod shot and told him to check back in a few days with her. That night it got a lot worse. My husband insisted on taking him to Crocher Hospital in the burn unit. He was admitted in the burn unit and was treated for a few days. He was diagnosed with SJS also. He still has some side affects from it especially his hands, which make it hard for him to work sometimes. If it wasn't for my husband insisting we take him to the hospital, I don't know how bad it would of gotten. He was told that his reaction was must likely from his blood pressure medicine that the hospital, at a different time, gave him. I read that he shouldn't take this medication because he was allergic to ampicillan. We told the hospital at the time that he was allergic to Ampicillian and he was wearing a bracelet at the time the doctor prescribed it to him. I just can't understand that we were told SJS was so rare but now 2 people in my household got it. I don't know if anything can be done but I am so tired of watching my loved ones suffer and the doctors did nothing really to help. Mainly my husband because we took my sons condition into our own hands because my husband was so mistreated. I am sure I left out a lot of details but I think I gave you the basic details. If anything could be done about this, please any help would be appreciated. Thank you, Sue Chester

Posted by

on
My dad been sick with all symoyons

ADD YOUR COMMENT ON THIS STORY

Fields marked * are mandatory. Please read our comment guidelines before posting.

*Name:

Note: Your name will be published with your comment.

*Email Address:

Your email will only be used if a response is needed.
*Your Comment:

Are you the defendant or a subject matter expert on this topic with an opposing viewpoint? We'd love to hear your comments here as well, or if you'd like to contact us for an interview please submit your details here.


Click to learn more about LawyersandSettlements.com
Request Legal Help Now! - Free